By Topic

Stochastic analysis of a slotted FIFO communication channel

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

4 Author(s)
Coffman, E.G., Jr. ; AT&T Bell Labs., Murray Hill, NJ, USA ; Halfin, S. ; Jean-Marie, A. ; Robert, P.

Messages arrive randomly at one end of a slotted communication channel. They are assigned to (packed in) packets of fixed duration which queue up for transmission in first-in-first-out order; the packets are sent one per time slot. In a stochastic setting, where message durations are also random, we analyze a model which yields statistics on message delays and the number of waiting messages, assuming that the assignment protocol is the well-known next-fit rule of one-dimensional bin packing. A stability condition is obtained as a function of general discrete message-length distributions. As a by-product, we contribute a new result to the literature on the probabilistic analysis of the static next-fit bin-packing rule, viz. the limiting expected bin occupancy for general discrete distributions. Specializations of the results to constant message lengths and to uniform message-length distributions are worked out in detail

Published in:

Information Theory, IEEE Transactions on  (Volume:39 ,  Issue: 5 )